What is Camphor Topical Poisoning?
The uses for camphor in the everyday medicine cabinet of many homes are numerous. Sunburn, cold sores, aching muscles, and cold congestion can all be remedied by the use of camphor topicals. There are also a few veterinary topical ointments, such as for muscle pain, that contain this product. Though not recommended, it is also sometimes used as a flea repellent when applied to a cloth and left in the open. It has been documented in veterinary natural medicine; care and knowledge are essential for proper use. Side effects from the improper use or ingestion of camphor can be skin irritation and vomiting. Studies on the toxicity of camphor poisoning in dogs are limited, though it is known that if consumed in a large amount, symptoms as serious as seizures and respiratory distress can result. If you suspect that your pet has ingested camphor, or if his skin is irritated from contact with this topical product, a visit to the clinic is warranted.
Camphor topical poisoning can occur when a canine accidentally ingests an ointment containing camphor, an oil which is extracted from the camphor tree (Cinnamomum camphora). Products like Tiger Balm and Vicks Vaporub are commonly used in the home as liniments and expectorants but can be highly toxic to canines if left within their reach.
Book First Walk Free!
Symptoms of Camphor Topical Poisoning in Dogs
Your pet may be exposed to camphor if he comes into contact with a product like Tiger Balm. There is also the chance of an adverse reaction to a veterinary prescribed ointment for muscle pain containing camphor (particularly if your canine is of the sporting breed and you utilize a liniment for muscle stiffness). Overuse of the liniment can also result in skin irritation.
- Redness of skin
- The eyes may be irritated also due to the fumes
- Pawing at skin
- Licking at area where applied
If your dog came into contact with the camphor topical ointment and it remains on his skin or fur, chances are he will ingest this toxic substance as he attempts to remove it from the skin. In addition, though camphor is not known to be palatable to dogs, curiosity may win over and your canine could ingest a dangerous amount as he chews on a bottle or tube of ointment or cream containing it.
- Irritation of mucus membranes
- Burning of throat and mouth
Most cases of camphor topical poisoning will be of mild toxicity simply due to the fact that exposure of this product is not common; however, if your dog does consume an entire container of Tiger Balm or licks a large amount of topical ointment from his body, symptoms can be as serious as seizure, central nervous system depression, and risk of aspiration or pneumonia (all which can lead to death).
Some of the topical products containing camphor are listed here.
- Corona Veterinary Ointment
- Vicks Vapor Rub
- Tiger Balm
Causes of Camphor Topical Poisoning in Dogs
- Absorption across the skin is rapid
- Applying to broken skin increases toxic effects
- Licking of the fur can lead to poisoning
- Other compounds mixed with camphor can be highly dangerous when ingested (like isopropyl alcohol)
Diagnosis of Camphor Topical Poisoning in Dogs
If you witness your pet chewing on a container of topical ointment containing camphor, try to retrieve the packaging so you can bring it with you to the clinic. Immediate care is recommended because of the rapid absorption and the risk of serious symptoms that can lead to consequences, like aspiration of the ointment.
The veterinarian will do a physical examination which could show that there are signs of respiratory difficulty or irritation and burning of the mucus membranes. Other clinical signs, including vomiting and an odor of camphor on the breath can verify the poisoning. Depending on the severity of your pet’s case, the veterinarian may want to admit your pet for treatment right away, before doing a urinalysis or ordering blood work.
Treatment of Camphor Topical Poisoning in Dogs
There is no antidote for camphor topical poisoning; measures are put in place to remove the substance from the body and to provide supportive care. A mild case will require a checkup to ensure no lasting damage has occurred and to provide medication if needed for mucus membrane or gastrointestinal irritation. In severe cases, hospitalization will be needed so the supportive care can begin.
Vomiting is not typically induced due to the high risk of aspiration of the camphor containing product. The veterinarian may perform gastric lavage to flush out the stomach contents but this will depend on the time of ingestion and the condition of your pet.
The administration of active charcoal is decided case by case depending on symptoms and the amount ingested.
Medication to control seizures will be given if needed.
Vital signs, respiration, and organ function (such as kidneys) will be constant as the veterinary team stabilizes your pet.
Recovery of Camphor Topical Poisoning in Dogs
Instances of gastrointestinal upset may resolve within hours; the recovery of an extensive case of camphor topical poisoning will be longer. The prognosis is good if treatment is adequate and timely. You may be given special feeding instructions for your pet if there has been mucosal injury that needs to heal. A return visit to the clinic will be required as per the veterinarian’s decision. Always keep all medicines, household products, and food out of reach of your pet and children.
Camphor Topical Poisoning Questions and Advice from Veterinary Professionals
I used campho phenique on my 55lb Aussie. I took. Q tip and lightly applied it to a nickel sized hot spot on her leg about an hour ago. I feel like an idiot for not checking on it before hand. She’s hasn’t been trying to chew at the vet wrap, or acting funny at all. Is she gonna be fine? Or should I call the 911 clinic?
Add a comment to Daisy's experience
Was this experience helpful?
My dog licked Kaz inhalant out of the top of a vaporizer. What should I do? She is a maltese and poodle mix and weighs about 9.5 pounds. The inhalent she licked does in fact include camphor, eucalyptus oil and etc.
Whilst camphor causes mild symptoms, eucalyptus oil may cause more serious symptoms including seizures. In most cases of poisoning, it is always best to visit your Veterinarian for preventative care; whether that is activated charcoal, inducing vomiting (not recommended in this case) or symptomatic therapy. Otherwise, keep an eye on Dixie and take her to her Veterinarian immediately should you notice any symptoms described on this page or on the link below. Regards Dr Callum Turner DVM
Add a comment to Dixie's experience
Was this experience helpful?
Our dog had facial seizures 6 months ago and nothing since. Then a week ago I used lavender oil to get a smell out of the couch. An hour later he had 2 facial seizures at 12 in afternoon and then went to bed at 10 at night and he had a few grand mal seizures hours a part. We took him to the vet and they did blood work and found nothing wrong so they diagnosed him with idiopathic epilepsy. And now he is on medication for epilepsy. Could the seizures be caused from the lavender it was pretty strong but it didn't touch him. Or maybe the oils are a trigger to his epilepsy?
Typically, lavender oils are used to calm dogs or to even to decrease the severity of a seizure; I couldn’t find any literature linking lavender oil to seizures but can not be ruled out unless tested. Try to keep essential oils away from Bubbas and try to think of other possible triggers to limit his exposure to them. I cannot really give you any further information I’m afraid. Regards Dr Callum Turner DVM
Add a comment to Bubbas's experience
Was this experience helpful?
My seven month old 12 pound puppy got ahold of a Vicks Container and licked abut a good table spoon of ointment from the jar before we could retrieve it from her. Should I be concerned?.. She appears to be acting as she.normally does.
Ingestion of camphor may cause vomiting and diarrhoea as well as seizures in cases of large ingestion. Symptoms of camphor poisoning usually present within five to ninety minutes after ingestion; keep a close eye on RoseAnn, but I would recommend calling the Pet Poison Helpline as they will have more in depth information about ingestion and the effects of camphor in that particular product (due to differences in concentration and medium). Regards Dr Callum Turner DVM
Add a comment to RoseAnn's experience
Was this experience helpful?